Nevada, 2007

Heat in Nevada, July 17, 2007

July 17, 2007 · NWS VEF · 1 event in 1 county or zone

Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days. Several hyperthermia deaths occurred during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 7:45 PM PST, 16 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 7:45 PM PST, 16 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 PM PDT MON JUL 16 2007

.SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WILL
BE PUSHED TO THE EAST SLIGHTLY BY THE MIDDLE OF THE WEEK RESULTING
IN DRIER SOUTHWEST FLOW ACROSS THE AREA. TEMPERATURES WILL REMAIN
ABOVE NORMAL.
&&

.UPDATE...EVENING CONVECTION BEING CONFINED TO MAINLY THE EASTERN
AND NORTHERN PORTION OF MOHAVE COUNTY ARIZONA AND THE EXTREME
NORTHERN PORTION OF LINCOLN COUNTY NEVADA WITH THE BEST
DYNAMICS/POTENTIAL REMAINING IN THESE AREAS OVERNIGHT. ISOLATED
BRIEF HEAVY RAINFALL WAS NOTED OVER MOHAVE COUNTY DURING THE
EVENING...BUT NO REPORTS OF PROBLEMS HAVE BEEN RECEIVED.
THUNDERSTORMS PUSHED OUT AN OUTFLOW BOUNDARY WHICH AT 03Z WAS NOTED
ON SATELLITE FROM ROUGHLY MESQUITE TO ECHO BAY TO JUST WEST OF
KINGMAN WHICH REPORTED A WIND GUST OF NEAR 40 MPH AS THE BOUNDARY
PASSED. BOUNDARY TO WEAKEN THROUGH THE REMAINDER OF THE
EVENING...WITH LITTLE IMPACT EXPECTED ACROSS SOUTHERN NEVADA
OVERNIGHT. DRIER/MORE STABLE FLOW HAS PUSHED INTO THE NORTHWEST
PORTION OF THE CWA AS WEAK SHORT WAVE SHIFTS ACROSS THE AREA. DUE TO
THE STABILIZATION WILL UPDATE NORTHWEST ZONES TO REMOVE OVERNIGHT
THUNDERSTORMS TONIGHT AND SHOW LESS CLOUD COVER. OVERALL CURRENT
SHORT TERM FORECAST ON TRACK. AS MENTIONED WILL UPDATE THE NORTHWEST
PORTION...BUT NO FURTHER UPDATES PLANNED ATTM.
&&

.AVIATION...FOR MCCARRAN...EXPECT SOUTH WINDS 10 TO 15 KTS WITH SOME
HIGHER GUSTS EACH AFTERNOON THROUGH WEDNESDAY...SHIFTING TO
SOUTHWEST 10 TO 12 KTS AROUND SUNSET...THEN DECREASING TO LESS THAN
8 KNOTS AROUND MIDNIGHT. EXPECT ISOLATED THUNDERSTORMS IN THE PEACH
SPRINGS AND MORMON MESA APPROACH CORRIDORS EACH AFTERNOON AND
EVENING...BUT ONLY MID AND HIGH LEVEL DEBRIS CLOUDS ARE EXPECTED AT
KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CONFINED MAINLY TO THE HIGHER TERRAIN...WITH THE BEST CHANCES EAST
OF A LINE FROM CALIENTE TO KINGMAN TUESDAY AND WEDNESDAY. EXPECT
SOUTH AND SOUTHWEST WINDS GUSTING 20 TO 25 KTS TOMORROW AFTERNOON...
WITH A CHANCE FOR STRONGER WINDS OVER ESMERALDA AND NYE COUNTIES
WEDNESDAY AFTERNOON.
&&

.PREV DISCUSSION...245 PM PDT SHORT TERM...SKIES HAVE GENERALLY
REMAINED MOSTLY SUNNY ACROSS THE CWA WITH THE EXCEPTION OF NORTHERN
LINCOLN COUNTY PLUS PORTIONS OF MOHAVE COUNTY. STORM ACTIVITY HAS
BEEN LIGHTER TODAY AND LESS THAN EXPECTED DUE TO A MORE UNFAVORABLE
TRACK OF THE UPPER LOW OFF OF CALIFORNIA. A JET STREAK OF 40 TO 50
KTS IS STILL EXPECTED TO BE OVER NEVADA BY TONIGHT...HOWEVER THE
POSITION IS MORE TO THE WEST WHICH PUTS THE FAVORABLE QUAD NORTH AND
WEST OF THE CWA. DID KEEP A SLIGHT CHANCE OF POPS GOING FOR NORTHERN
AND EASTERN THIRDS OF THE CWA ESPECIALLY IN HIGHER TERRAIN. JET
STREAK IS EXPECTED TO BE THROUGH MOST OF THE CWA BY TUESDAY MORNING.
MOHAVE COUNTY WILL THEN BE POSITIONED IN THE FAVORABLE RIGHT REAR
QUAD ALONG WITH LIFTED VALUES SLIGHTLY BELOW ZERO WHICH COULD HELP
TO TRIGGER A FEW STORMS. DRIER AIR WILL BE USHERED IN STARTING
TUESDAY AS THE FLOW GOES SOUTHWESTERLY. BIGGER STORY WILL BE HIGHER
WINDS BEHIND THE JET STREAK WHICH WILL COMBINE WITH THE DRIER AIR TO
PRODUCE A POTENTIALLY DANGEROUS FIRE SITUATION. BOTH NAM AND GFS
SHOW THE STRONGEST WINDS COMING IN ON WEDNESDAY. VALUES ARE
CURRENTLY FORECAST TO BE 20 TO 25 KT AT THE SURFACE IN ZONES 460 AND
462 WITH GUSTS OVER 30 KT LIKELY. BIGGEST QUESTION WILL BE THE
DURATION OF THE EVENT AND HOW MUCH OF THE LOWER MOISTURE WILL SCOUR
OUT. FOR NOW...WILL ADVISE NEXT SHIFT ON THE NEED FOR A POSSIBLE
FIRE WEATHER WATCH.

.LONG TERM...GOOD MODEL CONTINUITY AGAIN TODAY INCREASES CONFIDENCE
ANOTHER NOTCH. SHOULD BE A FAIRLY TRANQUIL PATTERN THURSDAY AND
FRIDAY AS OUR AREA IS IN BETWEEN THE NORTHERN STREAM JET STREAK
EXITING INTO CANADA AND THE DEEPER MOISTURE LURKING JUST TO OUR
EAST. OVER THE WEEKEND...THE MAIN RIDGE CENTER IN THE WESTERN STATES
REESTABLISHES ITSELF FARTHER NORTH OVER MONTANA AND WYOMING...WHICH
WILL BRING EASTERLY FLOW INTO OUR CWFA AND USHER IN THE DEEPER
MOISTURE. THIS SCENARIO HAS BEEN DEPICTED QUITE CONSISTENTLY THE
PAST FEW DAYS...SO RAISED POPS AND CLOUD COVER TOWARDS THE END OF
THE PERIOD. TIMING DETAILS CANNOT BE WELL RESOLVED YET...BUT IF THE
PATTERN EVOLVES AS SHOWN...THE FIRST POSSIBILITY OF RAIN IN LAS
VEGAS WOULD BE SATURDAY...WITH BETTER CHANCES COMING LATER.
&&

.FIRE WEATHER...GUSTY SOUTHWESTERLY WINDS ON TUESDAY AND WEDNESDAY
MAY PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN ZONES 460 AND 462.
MAXIMUM WIND SPEEDS ARE EXPECTED ON WEDNESDAY AND WILL COMBINE WITH
DRIER AIR. A FIRE WEATHER WATCH FOR WEDNESDAY MAY BE ISSUED WITH THE
NEXT PACKAGE. FIRE WEATHER INTERESTS SHOULD CLOSELY MONITOR THIS
SITUATION.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/KENNEDY...PREV DISCUSSION BELL/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 17, 5:42 AM PST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 AM PDT TUE JUL 17 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-181200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
642 AM PDT TUE JUL 17 2007 /642 AM MST TUE JUL 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT TODAY. THE AREA WILL LIE BETWEEN AN UNSEASONABLY
STRONG AREA OF LOW PRESSURE OFF THE WEST COAST AND HIGH PRESSURE
CENTERED NEAR THE FOUR CORNERS. WIND GUSTS IN EXCESS OF 35 MPH WILL
OCCUR ACROSS MUCH OF SOUTHERN NEVADA THIS AFTERNOON WITH MINIMUM
RELATIVE HUMIDITY VALUES FALLING BETWEEN 10 AND 15 PERCENT. A RED
FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING
FOR NEVADA FIRE ZONES 460-462 AND 465.

ISOLATED THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA AND
EXTREME EASTERN LINCOLN COUNTY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL DEVELOP ONCE AGAIN WEDNESDAY AFTERNOON
LEADING TO CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH
IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR NEVADA
FIRE ZONES 460-465.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 17, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2007-07-1747MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51617.